Alert archive / Texas / River Flood Warnings in 2016
River Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Aug 30, 2016, 9:06 PM CDT for Brewster County, Texas. It took effect at Aug 31, 2016, 5:40 AM CDT. It was in force for 38 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 9:06 PM CDT (02:06 UTC)
- In effect from
- Aug 31, 2016, 5:40 AM CDT
- Expired
- Sep 1, 2016, 7:48 PM CDT
- In force
- 38 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 12.50 ft at Aug 30, 2016, 12:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
437
WGUS44 KMAF 310206
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT TUE AUG 30 2016
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Castolon affecting Brewster County
Rapid runoff from heavy rainfall near Castolon and farther upstream
has resulted in the Rio Grande river rising to flood stage at Castolon.
The river is expected to rise to 15.6 feet...or 4.8 meters...Wednesday
morning. The river level is expected to fall thereafter, barring
additional heavy rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued Wednesday morning.
&&
TXC043-311806-
/O.NEW.KMAF.FL.W.0014.160831T1040Z-160902T0048Z/
/CSTT2.1.ER.160831T1040Z.160831T1200Z.160831T1248Z.NO/
906 PM CDT TUE AUG 30 2016
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Castolon.
* from late tonight to Thursday evening, or until the warning is
cancelled.
* At 8 PM Tuesday the stage was 10.2 feet (3.1 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by early tomorrow morning.
The river will fall below flood stage by late tomorrow morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
This crest compares to a previous crest of 15.6 feet (4.7 meters) on
Sep 7 2014.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Castolon 13.0 15.0 10.2 Tue 8 PM 12.9 15.6 11.1 8.6
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Castolon 4.0 4.6 3.1 Tue 8 PM 3.9 4.8 3.4 2.6
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$1 follow-up statement
006
WGUS84 KMAF 311936
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED AUG 31 2016
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Castolon affecting Brewster County
.The Rio Grande at Castolon has fallen below flood stage and action
stage and is expected to continue to fall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The is expected to be the last forecast unless additional rain occurs.
&&
TXC043-312006-
/O.CAN.KMAF.FL.W.0014.000000T0000Z-160902T0048Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
236 PM CDT WED AUG 31 2016
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 2PM Wednesday the stage was 10.8 feet (3.3 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 12.2 feet (3.7
meters) after midnight tomorrow.
This crest compares to a previous crest of 16.0 feet (4.9 meters) on
Aug 29 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Thu Thu Thu
7PM 1AM 7AM 1PM
Castolon 13.0 15.0 11.2 Wed 2 PM 10.2 12.2 8.9 7.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Thu Thu Thu
7PM 1AM 7AM 1PM
Castolon 4.0 4.6 3.3 Wed 2 PM 3.1 3.7 2.7 2.4
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 30, 6:06 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 30, 6:06 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 PM CDT TUE AUG 30 2016
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
MVFR conditions will prevail at most area terminals tonight, but
MVFR ceilings and visibility could occur with TSRA at KHOB AND KCNM
this evening, with KFST and KPEQ possibly seeing low clouds and fog
later tonight. TSRA may redevelop at KCNM later tonight, but will
hold off any mention for now and monitor. 67
&&
.PREV DISCUSSION... /issued 412 PM CDT TUE AUG 30 2016/
Bottom line up top...
* Flash Flood Watch extended until 6 am MDT/7 am CDT Wednesday
morning.
* Impacted areas will include the upper Trans Pecos of west Texas
and much of southeastern New Mexico, where 1 to 2 inch per hour
rainfall over saturated ground will lead to flash flooding.
* Unsettled conditions continue through the work week, but drier
and warmer this weekend.
A persistent band of convection extends from Reeves County TX
north across eastern Lea and western Eddy counties in New Mexico.
Additional low-topped convection is noted over the Guadalupes and
southern Sacramentos. As was the case yesterday, the air mass
remains moist with precipitable water values between 1.5" and
1.75", well above the 90th percentile climatologically. Moist
easterly inflow and upslope will keep the best rain chances over
southeastern New Mexico tonight and Wednesday. Tall skinny CAPE
sounding profiles and a deep (2.5 - 3.0km) warm layer suggests
efficient heavy rain producing storms.
Elsewhere more scattered activity is expected overnight into
Wednesday as some drying is noted aloft, thinning out convection
some. The same ingredients for flash flooding that is over
southeastern New Mexico is present over a large portion of west
Texas, thus convection will have the potential for very heavy
rain, with flash flooding likely across areas which received heavy
rains since Sunday.
After Wednesday, rain chances begin to wane as drying begins to
overtake the rich air mass. However, the potential is there for
flash flooding rains, just not as much coverage as we've seen
these past few days. With that temperatures warm up as well. Highs
will stay in the 80s to near 90 through Thursday, but warm into
the 85 to 95 degree range for Friday through Sunday. Lows will
generally be in the 60s to near 70. Drying continues early next
week with highs staying in the 85 to 95 degree range and lows in
the 60s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 86 70 85 / 40 30 30 40
Carlsbad 66 78 67 83 / 70 60 40 50
Dryden 71 90 73 92 / 40 20 20 30
Fort Stockton 67 84 67 85 / 50 30 30 30
Guadalupe Pass 59 73 60 75 / 50 50 40 40
Hobbs 64 77 65 79 / 70 50 40 50
Marfa 61 77 60 79 / 30 40 20 30
Midland Intl Airport 68 85 69 85 / 40 30 30 40
Odessa 67 84 69 84 / 40 30 30 40
Wink 69 84 69 86 / 60 40 30 40
&&
.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Wednesday morning for Andrews-Big Bend
Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
12/70Hazardous weather outlook, Aug 30, 2:50 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT TUE AUG 30 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-312000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 250 PM CDT TUE AUG 30 2016 /150 PM MDT TUE AUG 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL, LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE TONIGHT ACROSS MUCH OF THE REGION. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL BUT FAR EASTERN PERMIAN BASIN THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING, WILL BE POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THURSDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 30, 4:22 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD 20 SW CARLSBAD 32.20N 104.48W
08/30/2016 EDDY NM PUBLIC
LAST CHANCE ARROYO FLOODING RESULTING IN HIGHWAY 137 TO
BE IMPASSIBLE.
&&
ANDREW.ARNOLDLocal storm report, Aug 30, 4:23 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 15 SW CARLSBAD 32.25N 104.42W
08/30/2016 EDDY NM PUBLIC
DARK CANYON ARROYO IS FLOODING WITH 20-25 FOOT DEEP
WATER.
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:42 PM CDT | River Flood Warning | MAF | Presidio | 19 hr |
| Aug 30, 7:42 PM CDT | River Flood Warning | MAF | Brewster, Presidio | 54 hr |
| Aug 31, 3:58 AM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 31, 8:26 AM CDT | River Flood Warning | MAF | Presidio | 3 days |
| Aug 31, 1:15 PM CDT | Flash Flood Watch | MAF | Andrews, Gaines | 30 hr |
| Aug 31, 2:30 PM CDT | Areal Flood Advisory | MAF | Loving, Winkler | 2 hr |
| Aug 31, 4:08 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 31, 5:59 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Aug 31, 6:05 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Aug 31, 6:18 PM CDT | Areal Flood Advisory | MAF | Howard, Martin | 3 hr |
| Aug 31, 6:46 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Aug 31, 6:55 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
Nearby
River Flood Warnings in Texas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.